Alabama, 2002Damaging Wind in Alabama, May 9, 2002
May 9, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 1:28 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, May 9, 1:28 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
228 PM CDT THU MAY 09 2002
SURFACE ANALYSIS AT 1800 UTC SHOWS COLD FRONT NEAR A KDFI-KPAH-
KCRS. AHEAD OF THE COLD FRONT, AN OUTFLOW BOUNDARY CONTINUES TO
SLOWLY MOVE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA PRODUCING A
BAND OF SHOWERS AND THUNDERSTORMS. HAVE HAD SOME GUSTS OF 27 TO 35
KNOTS WITH THE STORMS EARLIER THIS AFTERNOON. ALOFT, CUT OFF LOW
MOVING ACROSS THE WESTERN PART OF THE GREAT LAKES WITH TROUGH AXIS
MOVING OVER THE EASTERN SECTIONS OF THE COUNTRY.
OK, COLD FRONT MOVES OVER THE CENTRAL SECTIONS OF THE STATE THROUGH
FRIDAY. THIS WILL BE THE FOCUS FOR CONVECTION ACROSS THE AREA
FRIDAY. COLD FRONT MOVES NORTHWARD FRIDAY NIGHT THROUGH SATURDAY.
SO MOIST AIRMASS TO CONTINUE AND WILL KEEP ISOLATED TO SCATTERED
CONVECTION ACROSS THE AREA THROUGH SUNDAY.
MONDAY, ANOTHER COLD FRONT SHOULD MOVE OVER THE NORTH PART OF THE
AREA MONDAY MORNING. NOW WHETHER IT EXITS THE AREA IS KINDA TOUGH
TO HANDLE GIVEN THE TIME OF YEAR. BUT FOR NOW WILL SEE WHAT THE
NEXT RUN BRINGS. 65
HSV 058 / 078 062 / 084 / 068 40 30 40 30
BHM 064 / 082 064 / 087 / 069 50 40 40 30
MGM 066 / 089 066 / 090 / 068 20 30 30 20
.BHM...NONE.
In the hours before
Special weather statement, May 9, 12:21 PM CST, 4 hours 4 minutes before
ALZ001>050-092030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT THU MAY 09 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A COLD FRONT CONTINUES TO MOVE TOWARDS THE STATE FROM THE MID
MISSISSIPPI VALLEY. A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS
HAS ALREADY FORMED AHEAD OF THE FRONT...AND WILL CONTINUE TO MOVE
SOUTHEASTWARD ACROSS THE AREA THIS AFTERNOON AND EVENING. THE
HIGHEST PROBABILITY FOR THUNDERSTORMS WILL BE OVER NORTHERN ALABAMA
THIS AFTERNOON...AND SPREADING INTO CENTRAL ALABAMA OVERNIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE AREA THIS
AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE FROM ISOLATED HAIL
AND STRONG WINDS. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER TODAY.
Local storm report, May 9, 3:19 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT THU MAY 09 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM TRUSSVILLE AL 1.75 IN HAIL
05/09/02 JEFFERSON
0358 PM MARGARET AL 1.75 IN HAIL
05/09/02 ST. CLAIRThunderstorm Wind, Cleburne
- When
- May 9, 4:25 PM CST
- Where
- Cleburne County, Hollis Xrds
- Measured
- 50 kt (58 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.517, -85.633
Several trees were blown down or uprooted near Hollis Crossroads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Illinois, May 9, 20022 deaths · F1 · 1 event
- Flooding in Alaska, May 9 to 13, 2002$2.0 million · 2 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 9, 2002$711,000 · 6 events
- Flash Flood and Damaging Wind in Indiana, May 9, 2002$230,000 · 2 events
- Lightning Strikes in Wisconsin, May 9, 2002$200,000 · 2 events
- Hail and Damaging Winds in Georgia, May 9 to 11, 2002$40,000 · 1.75 in hail · 32 events
- Damaging Winds in Pennsylvania, May 9, 2002$100,000 · 52 kt wind · 2 events
- Damaging Wind in Georgia, May 9, 2002$100,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 9, 2002$62,000 · 1.75 in hail · 9 events
- Tornado in Ohio, May 9, 2002$50,000 · F0 · 1 event
- Damaging Wind in Missouri, May 9, 2002$40,000 · 52 kt wind · 1 event
- Damaging Wind in Missouri, May 9, 2002$40,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295510.